Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 12, NWS Newport/Morehead City, NC

May 4, 20254 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 4, 2025, 7:39 PM EDT for 4 counties in North Carolina. It took effect at May 5, 2025, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 4, 2025, 7:39 PM EDT (23:39 UTC)
In effect from
May 5, 2025, 7:00 AM EDT
Expired
May 5, 2025, 8:00 PM EDT
In force
13 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

287 
WHUS42 KMHX 042339
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
739 PM EDT Sun May 4 2025

NCZ195-196-199-204-205-051145-
/O.CAN.KMHX.BH.S.0011.000000T0000Z-250505T0000Z/
/O.NEW.KMHX.BH.S.0012.250505T1100Z-250506T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
739 PM EDT Sun May 4 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...From 7 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 9:00 AM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
443 
WHUS42 KMHX 050817
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
417 AM EDT Mon May 5 2025

NCZ195-199-050930-
/O.CAN.KMHX.BH.S.0012.250505T1100Z-250506T0000Z/
West Carteret-Coastal Onslow-
417 AM EDT Mon May 5 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

The rip current risk will be moderate across the Crystal Coast
beaches today.

$$

NCZ196-204-205-052030-
/O.CON.KMHX.BH.S.0012.250505T1100Z-250506T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
417 AM EDT Mon May 5 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 9:00 AM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 4, 7:00 PM EDT, 39 minutes earlier.

Area forecast discussion, May 4, 7:00 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 PM EDT Sun May 4 2025

.SYNOPSIS...
A slow moving cold front approaches from the west, stalling
over the area tonight and tomorrow, leading to unsettled
conditions. High pressure will rebuild into the area Tuesday and
Wednesday, while another low pressure and/or cold front moves
into the region by late week.

&&

.NEAR TERM /Through Tonight/...
As of 7 PM Sun...The stronger storms from earlier this
afternoon have since dissipated with the loss of heating. An iso
storm still continues in southern Duplin County, but should be
waning shortly with loss of heating. Took out thunder threat for
all but the coastal areas through tonight/early Mon, as
instability and forcing will be quite weak. Main concern
overnight will be fog and low stratus, as latest CAMs indicate
decreasing vsbys late tonight into Mon AM, esp for the coastal
plain that received a good dousing of rain today.

Prev disc...As of 4 PM Sunday...

KEY MESSAGES

 - A few strong to severe winds gusts are possible with the most
   organized convection this afternoon and evening

Scattered thunderstorm development has commenced this afternoon
across the coastal plain as the cold front eases into east-
central NC. A low end severe risk will continue with ample wind
shear and moisture present this afternoon. However, limited
clearing and as a result heating, will keep instability meager
and below 1000 J/kg, which will limit the extent of the severe
threat.

Activity will be focused over the coastal plain through this
evening, and then storms will slowly migrate to the coast
tonight. Although cloudy skies will continue overnight, the
newly saturated soils and calm winds will likely lead to some
patchy fog formation by early tomorrow morning.

&&

.SHORT TERM /MONDAY/...
As of 4 PM Sunday...

KEY MESSAGES

 - A potential severe weather risk will again be possible
   tomorrow afternoon across ENC, with damaging wind gusts and
   large hail the main threats

The area will remain in warm and moist southerly flow tomorrow
with a slowly moving cut off upper level low to the northwest
over the southern Appalachians. Very similar to today, ongoing
thunderstorm activity along the coast in the morning will
transition inland in the afternoon. Ample deep layer shear will
remain present in the range of 30-40 kts, and with mid level
heights lowering further, there is potential for moderate
instability to develop in the range of 1500-2000 J/kg. The
main limiting factor to prohibit a wider severe threat will be
dry air in the mid levels, and dry air entrainment in convective
updrafts. Nevertheless, storms that overcome this obstacle will
carry a risk for damaging wind gusts and large hail.

Temperatures tomorrow will be warmer with highs expected in the
upper 70s to low 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 4 PM Sunday...

Key Messages:
 - An upper low and surface cold front continues to impact the
   area early this week brining periods of unsettled weather to
   ENC.

Monday Night - Tuesday: Vertically stacked low pressure will
continue over the Ohio River Valley with the attendant cold
front remaining nearly stationary across the coastal plain
continuing to bring unsettled weather across the area. Highest
PoPs will be along the coast with deeper moisture residing
offshore into Tuesday while mid level drying ensues across the
coastal plain. Sufficient instability and low level moisture
persists with subtle mid level shortwaves pivoting through the
upper low to continue to bring scattered showers along the coast
on Tuesday. We will see gradual warming early to mid week with
highs in the low to mid 80s inland and mid to upper 70s coast.

Wednesday - Saturday: An northern stream shortwave digging into
the Great Lakes will aid in ejecting the upper low to the
northeast Tuesday night with shortwave ridging building into the
area Wednesday, but but a southern stream shortwave and
deepening northern stream trough will potentially bring periods
of unsettled weather to the region as we move to the latter half
of the work week. Another upper level cut off low will move into
the Southern states next weekend and could continue to bring
unsettled weather across the area, however 00z GFS and ECMWF has
the upper low and precip suppressed south of ENC. As is typical
with amplified patterns and cut off lows, guidance is not in
best agreement with the evolution and timing of the late week
systems leading below average confidence. Temps look to be near
seasonal norms.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Monday Afternoon/...
As of 7 PM Sunday...Saturated grounds and calm winds inland
will lead to patchy fog and low stratus, with visibilities
dropping to 2-5 miles and cigs down to around 500 ft. Have
mostly prevailing IFR now for interior TAF sites
KISO/KPGV/KOAJ. Conditions will slowly improve after sunrise as
the fog/low stratus burn off.

LONG TERM /Monday Night through Friday/...
As of 330 AM Sunday...Scattered showers and thunderstorms will
continue to impact rtes Monday and potentially into Tuesday,
especially along the coast, bringing the threat of occasional
sub-VFR conditions. The upper low lifts out late Tuesday and
Wednesday bringing pred VFR conditions but could see late
night/early morning fog bringing sub-VFR conditions. Precip
chances return Wednesday night into Thursday with periods of
sub-VFR conditions possible.

&&

.MARINE...
SHORT TERM /through Monday/...
As of 4 PM Sunday...

KEY MESSAGES

 - Small Craft conditions will linger for the next few hours

 - Multiple rounds of thunderstorms through tonight

Behind a potent prefrontal trough winds have subsided
significantly this afternoon. Winds should recover somewhat the
rest of the day, but remain below Small Craft strength at 10-20
kts. Seas however will remain around 6 ft through at least this
evening, so SCAs remain unchanged and expire just after
midnight.

Winds tomorrow will continue out of the south at 10-20 kts, but
will increase tomorrow afternoon to 15-25 kts. Some brief Small
Craft conditions may develop with peak heating as the thermal
gradient strengthens, but it should be brief enough to avoid any
advisory issuance. Waves will be 3-5 ft overnight, and then
subside to 2-4 ft tomorrow.

LONG TERM /Monday Night through Friday/...
As of 4 PM Sunday...A stalled boundary will linger along the
coast early Tuesday before pushing offshore. Winds will remain
southerly Monday night at 10-20 kts, and then expect winds
becoming westerly around 10 kt or less behind the front later
Tuesday and Wednesday before backing to south to southwesterly
late Wednesday and Thursday. Seas subside to 2-4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory until 1 AM EDT Monday for AMZ152-154-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...TL/SGK
SHORT TERM...SGK
LONG TERM...SK
AVIATION...SK/TL
MARINE...SK/SGK
Hazardous weather outlook, May 4, 4:28 AM EDT, 15 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
428 AM EDT Sun May 4 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-203-050830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
428 AM EDT Sun May 4 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Strong to low end severe thunderstorms are possible today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to low end severe thunderstorms are possible Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-050830-
Hatteras Island-
428 AM EDT Sun May 4 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-050830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
428 AM EDT Sun May 4 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 3:28 PM EDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
328 PM EDT Sun May 4 2025

NCZ090-092-198-042015-
Jones NC-Inland Onslow NC-Duplin NC-
328 PM EDT Sun May 4 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL JONES...
NORTHWESTERN ONSLOW AND SOUTHEASTERN DUPLIN COUNTIES THROUGH 415 PM
EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chinquapin, or 15 miles west of Half Moon, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chinquapin, Albert J Ellis Airport, Beulaville, Hargetts Crossroads,
Half Moon, Richlands South, Lyman, Richlands, Potters Hill, Cypress
Creek, Petersburg, Comfort, Phillips Crossroads, Catherine Lake, and
Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3472 7783 3487 7791 3512 7745 3482 7731
TIME...MOT...LOC 1927Z 248DEG 34KT 3485 7774

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ZC
Special weather statement, May 4, 4:32 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
432 PM EDT Sun May 4 2025

NCZ044-042100-
Pitt NC-
432 PM EDT Sun May 4 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PITT AND WESTERN MARTIN
COUNTIES THROUGH 500 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Bell Arthur, or near
Greenville, moving northeast at 15 mph.

HAZARD...Landspouts and wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Bell Arthur, Greenville, House, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium, Bruce, Stokes, Falkland,
Winterville, Bethel, Pactolus, and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 7734 3561 7717 3550 7747 3565 7760
      3583 7737
TIME...MOT...LOC 2031Z 236DEG 11KT 3562 7747

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Simms
Special weather statement, May 4, 6:29 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
629 PM EDT Sun May 4 2025

NCZ090-042315-
Duplin NC-
629 PM EDT Sun May 4 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL DUPLIN COUNTY
THROUGH 715 PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Penderlea, or 7 miles southwest of Wallace, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wallace, Greenevers, and Teachey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3491 7789 3472 7781 3472 7796 3471 7798
      3473 7802 3473 7803 3472 7811 3471 7813
      3472 7816
TIME...MOT...LOC 2228Z 251DEG 17KT 3468 7810

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

41

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:29 AM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow15 hr
May 4, 5:53 AM EDTSpecial Weather StatementMHXCraven, Jones, Onslow37 min
May 4, 6:38 AM EDTSpecial Marine WarningMHX37 min
May 4, 6:49 AM EDTSevere Thunderstorm WarningMHXCarteret, Onslow26 min
May 4, 7:08 AM EDTSpecial Weather StatementMHXBeaufort37 min
May 4, 8:12 AM EDTSpecial Marine WarningMHX63 min
May 4, 8:54 AM EDTSpecial Weather StatementMHXHyde51 min
May 4, 9:26 AM EDTSpecial Marine WarningMHX49 min
May 4, 9:37 AM EDTSpecial Marine WarningMHX35 min
May 4, 10:51 AM EDTSpecial Marine WarningMHX39 min
May 4, 2:45 PM EDTSevere Thunderstorm WarningMHXDuplin45 min
May 4, 3:28 PM EDTSpecial Weather StatementMHXOnslow47 min
May 4, 4:32 PM EDTSpecial Weather StatementMHXPitt28 min
May 4, 5:45 PM EDTSpecial Marine WarningMHX60 min
May 4, 6:29 PM EDTSpecial Weather StatementMHXDuplin46 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.